Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 39, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 4, 2020, 8:01 PM EDT for Dare County, North Carolina. It took effect at Sep 5, 2020, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2020, 8:01 PM EDT (00:01 UTC)
- In effect from
- Sep 5, 2020, 8:00 AM EDT
- Expired
- Sep 5, 2020, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1127 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152 WHUS42 KMHX 050001 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 801 PM EDT Fri Sep 4 2020 NCZ203-205-051215- /O.NEW.KMHX.BH.S.0039.200905T1200Z-200906T0000Z/ Northern Outer Banks-Hatteras Island- 801 PM EDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
243 WHUS42 KMHX 050832 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 432 AM EDT Sat Sep 5 2020 NCZ203-205-060000- /O.CON.KMHX.BH.S.0039.200905T1200Z-200906T0000Z/ Northern Outer Banks-Hatteras Island- 432 AM EDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
867 WHUS42 KMHX 051509 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1109 AM EDT Sat Sep 5 2020 NCZ203-205-060000- /O.CON.KMHX.BH.S.0039.000000T0000Z-200906T0000Z/ Northern Outer Banks-Hatteras Island- 1109 AM EDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
671 WHUS42 KMHX 052358 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 758 PM EDT Sat Sep 5 2020 NCZ203-205-061200- /O.EXP.KMHX.BH.S.0039.000000T0000Z-200906T0000Z/ /O.NEW.KMHX.BH.S.0040.200906T1200Z-200907T0000Z/ Northern Outer Banks-Hatteras Island- 758 PM EDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 7:17 PM EDT, 44 minutes earlier.
Area forecast discussion, Sep 4, 7:17 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 717 PM EDT Fri Sep 4 2020 .SYNOPSIS... A cold front is forecast to push through the area early Saturday. High pressure will build in from the north through early next week with a coastal trough plaguing the coastal areas. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 710 PM Friday...Dewpoints have slowly been falling away from the immediate coast this evening and have dropped to the 60s at several inland stations. A cold front currently crossing the TN/NC mountains will work its way across the state and offshore by early Saturday morning. Expect this cold front to pass the area dry overnight, with slightly lower overnight low temperatures in the low to mid 70s. Overall, no major changes to the current forecast at this time. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... As of 300 PM Friday...The cold front mentioned above will be just to our south Saturday. Temps will run about 5 to 10 degrees cooler than the previous few days and with dewpoints a tad lower as well, it will feel much more comfortable. Despite the surface boundary to our south, good upper level support and moisture especially along and south of Highway 70 will support convection from midday on. Continued to show the highest chances in places like Jacksonville, Cape Carteret and Morehead City, with pops dropping off sharply north of New Bern. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... As of 4 AM Fri...High pressure rebuilding through early next week and a coastal trough affecting the coast of NC through early next week. Return to warm and humid conditions by mid week with better chances for showers and storms. Saturday night... By Sat evening, sfc boundary will be offshore, though already coastal troughing setting up as high pres ridges into the interior Carolinas and E NC remains in cyclonic flow aloft. Rich bndry layer moisture will persist, and therefore think showers will stick around for the sern half of the FA. Have raised pops to 30-50% here, though may need to raise them a bit more if wetter ECM soln verifies. Sunday through Thursday...The high pressure will ridge in from the north and remain locked in off the New England coast through early next week. However, pesky coastal trough will remain along or just offshore Sun/Mon. Ocnl showers will plague coastal locales, while inland areas remain mostly dry. Have indicated fairly sharp pop gradient for this reason, with slght chc inland to 30-50 pops the closer one gets to the OBX. More uniform precip covg arrives by Tue or Wed as high pres begins to lose it's grip on the Eastern Seaboard and coastal troughing advances inland, with a return to dewpoints in the 70s and warming temps with higher chances of showers or storms inland. Temperatures will be knocked down to near or even below climo early in the period, so expect highs in the 80s and lows in the low/mid 60s interior to near 70 coast, then temps warm back to above climo by mid next week. && .AVIATION /23Z FRIDAY THROUGH WEDNESDAY/... Short Term /through 00Z Sunday/... As of 715 PM Friday...VFR conditions expected through this TAF cycle. Cold front should drop across the area overnight. The front should provide sufficient mixing to prevent fog formation. For Saturday, winds will be N/NE with a few gusts to 15 knots at times. Convection associated with some upper level shortwave energy behind the front, will be in areas east of the TAF sites. Long Term /Saturday Night through Wednesday/... As of 4 AM Fri...Nerly flow will bring ocnl threat of sct/bkn low stratus and thus sub VFR by second half of the weekend into early next week. Shower chances will be highest Sat/Sat night, then be relegated to mainly coastal areas Sun/Mon. && .MARINE... Short Term /Tonight and Saturday/... As of 715 PM Friday...Winds mostly E/SE along the coastal waters, except SW over the far southern zones. Speeds are 5-10 knots with seas 2-3 feet. As a cold front approaches the waters tonight winds will generally remain southeast up north, and from the southwest across the central and southern waters, remaining at less than 10 kts. Seas remain 2 to 3 feet overnight. Behind the front winds veer into the north to northeast Saturday with a surge increasing winds to 15 to 20 kts. We may see a few gusts around 25 kts for a brief time late Saturday afternoon on favored exposed areas on a north-northeast fetch. This would include the eastern end off the Pamlico Sound off Hatteras and Ocracoke, along with the coastal waters from Cape Hatteras south to Cape Lookout. Seas will build to 3 to 4 feet by afternoon. Long Term /Saturday Night through Wednesday/... As of 4 AM Fri...NE to ENE winds 10-20 kt winds will continue through early next week as high pres ridges down from New England and coastal troughing remains near the coast. Some ocnl gusts to 25+ kt possible Sun into Mon as coastal trough may tighten at times. Showers will be sct to numerous this period with perhaps some ocnl thunder. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CTC SHORT TERM...EH LONG TERM...TL AVIATION...JME/CTC/CEB MARINE...EH/CTC/TL
Hazardous weather outlook, Sep 4, 4:29 AM EDT, 15 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 429 AM EDT Fri Sep 4 2020 NCZ029-044>046-079-080-090-091-193-050830- Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir- Northern Craven- 429 AM EDT Fri Sep 4 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-205-050830- Ocracoke Island-Hatteras Island- 429 AM EDT Fri Sep 4 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-050830- West Carteret-East Carteret-Coastal Onslow- 429 AM EDT Fri Sep 4 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Another day of hot temperatures in the 90s and humid conditions will result in Heat Index values of 100 to 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-081-092-094-194-198-203-050830- Mainland Dare-Mainland Hyde-Jones-Pamlico-Southern Craven- Inland Onslow-Northern Outer Banks- 429 AM EDT Fri Sep 4 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Another day of hot temperatures in the 90s and humid conditions will result in Heat Index values of 100 to 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 4:09 PM EDT | Small Craft Advisory | MHX | 32 hr | |
| Sep 5, 7:58 PM EDT | Beach Hazards Statement | MHX | Dare | 3 days |
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.